Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 61, NWS Memphis, TN

March 9, 20176 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 9, 2017, 10:34 PM CST for 6 counties in Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2017, 10:34 PM CST (04:34 UTC)
Expired
Mar 9, 2017, 11:15 PM CST
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chester County, TN, Decatur County, TN, Hardin County, TN, Henderson County, TN, Madison County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 137 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 6:42 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 4.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

101 
WUUS54 KMEG 100434
SVRMEG
TNC023-039-071-077-109-113-100515-
/O.NEW.KMEG.SV.W.0061.170310T0434Z-170310T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1034 PM CST THU MAR 9 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  South central Henderson County in western Tennessee...
  Northern McNairy County in western Tennessee...
  Northern Hardin County in western Tennessee...
  Southeastern Madison County in western Tennessee...
  Chester County in western Tennessee...
  Southern Decatur County in western Tennessee...

* Until 1115 PM CST

* At 1034 PM CST, severe thunderstorms were located along a line
  extending from near Sardis to near Henderson to near Mercer, moving
  east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jackson, Savannah, Henderson, Selmer, Chickasaw State Park,
  Adamsville, Sardis, Silerton, Masseyville, Morris Chapel, Jacks
  Creek, Olive Hill, Robertson, McNairy, Crump, Bethel Springs,
  Saltillo, Finger, Milledgeville and Enville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3539 8799 3539 8803 3535 8801 3530 8802
      3529 8798 3520 8798 3519 8876 3525 8879
      3533 8879 3539 8884 3543 8884 3543 8887
      3557 8893 3543 8801 3541 8797
TIME...MOT...LOC 0434Z 289DEG 81KT 3550 8825 3547 8872 3551 8898 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
149 
WWUS54 KMEG 100450
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1050 PM CST THU MAR 9 2017

TNC113-100500-
/O.CAN.KMEG.SV.W.0061.000000T0000Z-170310T0515Z/
Madison TN-
1050 PM CST THU MAR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CST for
western Tennessee.

LAT...LON 3529 8799 3529 8798 3520 8798 3519 8874
      3524 8876 3532 8876 3538 8881 3542 8881
      3542 8884 3545 8870 3553 8864 3548 8835
      3542 8799 3541 8797 3539 8799 3539 8803
      3535 8801 3530 8802
TIME...MOT...LOC 0450Z 308DEG 32KT 3548 8860 3540 8869 3537 8882 

$$

TNC023-039-071-077-109-100515-
/O.CON.KMEG.SV.W.0061.000000T0000Z-170310T0515Z/
Henderson TN-McNairy TN-Hardin TN-Chester TN-Decatur TN-
1050 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CST
FOR SOUTH CENTRAL HENDERSON...NORTHERN MCNAIRY...NORTHERN HARDIN...
CHESTER AND SOUTHERN DECATUR COUNTIES...

At 1050 PM CST, severe thunderstorms were located along a line
extending from near Henderson to 6 miles east of Chickasaw State Park
to Chickasaw State Forest, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Savannah, Henderson, Selmer, Chickasaw State Park, Adamsville,
Sardis, Masseyville, Jacks Creek, Olive Hill, Morris Chapel,
Robertson, McNairy, Crump, Bethel Springs, Saltillo, Finger,
Milledgeville, Enville, Forty Forks and Rose Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3529 8799 3529 8798 3520 8798 3519 8874
      3524 8876 3532 8876 3538 8881 3542 8881
      3542 8884 3545 8870 3553 8864 3548 8835
      3542 8799 3541 8797 3539 8799 3539 8803
      3535 8801 3530 8802
TIME...MOT...LOC 0450Z 308DEG 32KT 3548 8860 3540 8869 3537 8882 

HAIL...1.00IN
WIND...60MPH
 
$$
652 
WWUS54 KMEG 100515
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1115 PM CST THU MAR 9 2017

TNC023-039-071-077-109-100525-
/O.EXP.KMEG.SV.W.0061.000000T0000Z-170310T0515Z/
Henderson TN-McNairy TN-Hardin TN-Chester TN-Decatur TN-
1115 PM CST THU MAR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HENDERSON...
NORTHERN MCNAIRY...NORTHERN HARDIN...CHESTER AND SOUTHERN DECATUR
COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However heavy
rain is still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until midnight CST for
western Tennessee.

LAT...LON 3529 8799 3529 8798 3520 8798 3519 8874
      3524 8876 3532 8876 3538 8881 3542 8881
      3542 8884 3545 8870 3553 8864 3548 8835
      3542 8799 3541 8797 3539 8799 3539 8803
      3535 8801 3530 8802
TIME...MOT...LOC 0515Z 289DEG 81KT 3530 8797 3522 8806 3519 8819 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:33 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Mar 9, 5:33 PM CST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
533 PM CST Thu Mar 9 2017

.UPDATE...
Updated to add 00Z Aviation Discussion.

&&
.DISCUSSION... /issued Issued by National Weather Service Little
Rock AR/

SHORT TERM...Tonight Through Saturday Night

The main concern for the short term period will be the possibility
of strong to severe storms this evening, and then the chances for
some wintry precipitation on Saturday morning and again Saturday
evening/night.

First up, the storms tonight. A cold front across eastern Kansas
through central Missouri. Guidance points to the development of an
MCS in southwestern Missouri, and pushes it southeast through
northern and northeastern Arkansas and western Tennessee through the
evening hours through around or shortly after midnight. By 2-3am it
appears storms will be south of the forecast area so this will be a
quick hitting bout of storms. While some threat of tornadoes does
exist in southwest Missouri and northwest Arkansas, the main threats
for our forecast area will be the possibility of damaging winds.
Expect these storms to roll through the Memphis metro area between
10pm-Midnight.

Regarding the wintry weather on Sat morning and then again Sat night
into Sun morning, it appears likely that at least some wintry
precipitation will be seen. Saturday morning will be mainly near
the Missouri and Kentucky state lines, well north of the metro.
The limiting factor there will be the actual presence of
precipitation. Decent dry/cold air maintenance in northeast
surface flow will allow for conditions prime for wet bulb
processes to hold temperatures down to around the freezing mark
for a few hours after daybreak. The most likely precip type would
be sleet. However, models are very limited in the amount of
precipitation they're producing so this doesn't appear to be much
of a worry. It may be more of a situation where there's some
light returns on radar but nothing reaches the ground. The bigger
concern is Saturday night into Sunday morning. A more significant
swath of precipitation should occur in temperatures sufficient for
wintry precipitation, and expect to see around an inch of snow
fall across northeast Arkansas, western Tennessee, and northern
Mississippi. Have foregone the issuance of any headlines at this
time because this is still a couple of days out, and minor changes
in temperature forecasts could result in noticeably different
precipitation types. But it is definitely worth keeping an eye on,
as it would affect a broad area. &&

LONG TERM...Sunday Through Thursday

Dry and colder conditions will start off the period as wintry
precip comes to an end early Sun morning. Sfc high pressure will
settle over the Mid-South to close out the weekend. Highs on Sun
will be in the 40s and 50s. Many locations along and N of the I-40
corridor will likely see sub-freezing temps by Mon morning.

The airmass will briefly modify on Mon ahead of a quick moving
storm sys. Small rain chcs were mentioned over mainly the north
half of the FA Mon and Mon evening. Rain amounts are expected to
be light due to the lack of significant moisture return.

Models are at odds regarding several additional weak weather
systems passing across the area towards the middle of the week.
Included rain chances for Thursday, as the associated system looks
to at least have ample moisture/lift. Temperatures will be warming
by the end of the period, so no concerns for any additional winter
weather.

&&

.AVIATION...
00Z TAFs

Cluster of showers and thunderstorms over Southern Missouri
expected to develop into a convective complex and drop SSE into
the Lower Mississippi Valley this evening affecting JBR between
10/03Z-05Z, MEM and MKL between 10/04Z-07Z, and TUP between 10
/05Z-08Z. MVFR/IFR conditions possible within thunderstorms. S
winds will veer NW and become gusty with passage of convective
complex and gradually veer N/NE with passage of cold front Friday
morning. Winds expected to gradually lighten by Friday afternoon.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 9, 3:30 PM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
330 PM CST Thu Mar 9 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-102330-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
330 PM CST Thu Mar 9 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe storms are possible across the Mid-South tonight,
especially across Northeast Arkansas, the Missouri Bootheel and
West Tennessee. The primary threats will be damaging winds and
large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is the potential for accumulating winter precipitation
across northern portions of the Mid South including Eastern
Arkansas, the Missouri Bootheel, and West Tennessee for late
Saturday afternoon and Saturday night.

Freezing temperatures are anticipated over a large portion of the
Midsouth each night from Saturday night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the Midsouth tonight.

SJM

In the hours before

Local storm report, Mar 9, 10:06 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1006 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             4 NE JACKSON            35.67N 88.78W
03/09/2017  E2.50 INCH       MADISON            TN   BROADCAST MEDIA

&&

JAB
Local storm report, Mar 9, 10:10 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1010 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             LEXINGTON               35.65N 88.39W
03/09/2017  M1.00 INCH       HENDERSON          TN   TRAINED SPOTTER

&&

JAB
Local storm report, Mar 9, 10:14 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1014 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             CARDWELL                36.05N 90.29W
03/09/2017  M1.00 INCH       DUNKLIN            MO   AMATEUR RADIO

&&

JAB
Local storm report, Mar 9, 10:18 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1018 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     10 SSW CAMDEN           35.93N 88.17W
03/09/2017                   BENTON             TN   LAW ENFORCEMENT

            TREES DOWN ON NATCHEZ PARKWAY.

&&

JAB
Local storm report, Mar 9, 10:24 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1024 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             1 NW HURON              35.60N 88.54W
03/09/2017  E1.00 INCH       HENDERSON          TN   EMERGENCY MNGR

            ONE INCH HAIL IN LURAY.

&&

MRM
Local storm report, Mar 9, 10:28 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1028 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             LEXINGTON               35.65N 88.39W
03/09/2017  E1.50 INCH       HENDERSON          TN   TRAINED SPOTTER

&&

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 8:00 PM CSTSevere Thunderstorm WarningMEGLake, Obion45 min
Mar 9, 8:34 PM CSTSevere Thunderstorm WarningMEGDyer, Lake41 min
Mar 9, 8:45 PM CSTSevere Thunderstorm WarningMEGGibson, Obion, Weakley45 min
Mar 9, 8:52 PM CSTSevere Thunderstorm WarningMEGObion23 min
Mar 9, 9:10 PM CSTSevere Thunderstorm WarningMEGHenry50 min
Mar 9, 9:29 PM CSTSevere Thunderstorm WarningMEGCarroll, Gibson, Henderson, Madison, Weakley61 min
Mar 9, 9:32 PM CSTSevere Thunderstorm WarningMEGHenderson, Madison43 min
Mar 9, 9:37 PM CSTSevere Thunderstorm WarningMEGBenton38 min
Mar 9, 9:57 PM CSTSevere Thunderstorm WarningMEGHenderson34 min
Mar 9, 10:00 PM CSTSevere Thunderstorm WarningMEGDecatur45 min
Mar 9, 10:06 PM CSTTornado WarningMEGBenton, Carroll, Decatur, Henderson24 min
Mar 9, 10:07 PM CSTTornado WarningMEGHenderson21 min
Mar 9, 10:16 PM CSTSevere Thunderstorm WarningMEGLauderdale, Tipton44 min
Mar 9, 10:19 PM CSTTornado WarningMEGDecatur26 min
Mar 9, 10:41 PM CSTFlash Flood WarningMEGChester, Crockett, Haywood, Henderson, Madison3 hr
Mar 9, 11:19 PM CSTSpecial Weather StatementMEGShelby26 min
Mar 9, 11:26 PM CSTSevere Thunderstorm WarningMEGShelby34 min
Mar 9, 11:46 PM CSTSevere Thunderstorm WarningMEGFayette, Shelby44 min
Mar 10, 3:30 AM CSTFrost AdvisoryMEGFayette, Hardeman, Hardin, Haywood, Lauderdale, McNairy and 2 more25 hr
Mar 10, 3:30 AM CSTFreeze WarningMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 7 more25 hr
Mar 10, 5:43 AM CSTRiver Flood WarningMEGCrockett, Dyer, Lauderdale6 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.